Hail, Pawnee
- When
- August 17, 9:40 PM CST
- Where
- Pawnee County, 6 mi N of Burchard
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.233, -96.350
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 15 NW ONAWA IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 4 N CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 3 E CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 810 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELED FOR BOONE...MADISON...STANTON...CUMING AND THURSTON COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BURT...PLATTE...COLFAX...DODGE...BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
843 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM SOLDIER IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 4 NE TURIN IA 1.5 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM MOORHEAD IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 3 E PISGAH IA 1.75 INCH HAIL
08/17/01 HARRISON TEXTBOOK WALL CLOUD.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 PM 8 SE HARLAN IA 88 MPH TSTM GUST
08/17/01 SHELBY TREE BLOWN ONTO ROAD.
WIND EQUIPMENT PEGGED
AT 88 MPH THEN WENT
BLANK. REPORTED BY
EMERGENCY MANAGEMENT.
0938 PM 3 SW MINDEN IA .75 INCH HAIL
08/17/01 POTTAWATTAMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 PM 1 N FAIRBURY NE 1.75 INCH HAIL
08/17/01 JEFFERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0955 PM OAKLAND IA .75 INCH HAIL
08/17/01 POTTAWATTAMIE EVENT DURATION 5
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1040 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 3 N ONAWA IA TORNADO
08/17/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263124.